Aa
A
A
A
Close
Neurology Community
45.1k Members
Avatar universal

Prescribed Keppra for Anti-Seizure for Brain Bleed

My mother (87) was on Warfarin (Coumadin) to thin her blood for a heart arrhythmia. She fell 6 wks earlier & then again recently & hit her head.  We then noticed her right side was weakened & she was off balanced so we took her to the hospital thinking she had a stroke.  They did a CT scan & discovered she had a chronic subdural hematoma (brain bleed – basically bleeding into the space between the brain cover and the brain itself). They sent her to ICU and the family was given the option of neuro surgery (burr hole) to relieve the pressure or wait and see if by removing the Warfarin the bleeding stops & allowing the body to reabsorb the blood by itself.  We elected (due to her age, w/ dementia & prior wishes) to not do the surgery. The neurosurgeon then recommended to put her on anti-seizure drug Keppra plus she has been a small dose (25mg of anti-depressant (Amitriptyline) for years.  Since she never had a history of seizure & it wasn’t a severe head injury I questioned if she needed it.  The family would rather keep her drug free as much as possible.  He convinced us it would be safest route to prevent a possible future seizure so we agreed.  After reading more about a brain bleed using Keppra studies it is pretty unlikely (only 20-30% w/ severe head injury & “inconclusive results”) to even have a seizure due to her mild head injury.

She started getting better back to her normal self for a couple of days.  Then was transferred to a SNF (skilled nursing facility) for rehab since she was still having difficulty walking & right arm still paralyzed.  After 1 wk on Keppra we noticed symptoms of increased sleepiness (eats with her eyes closed, problems thinking, weakness in right arm/hand). After readying online about Keppra symptoms we asked the Dr. to reduce it from 1000mg to 500mg (250mg 2x day). The next day she was back to more normal conditions talking, eating with her eyes open & more alertness.  However since that good day she has been still very drowsy/dopey acting so we’ve asked the Dr to further reduce it with hopes of eventually removing it completely.  
Does anyone know how quickly they can reduce her from 500mg a day to 200mg & then completely off of this drug?
Or is the more likely explanation is from the brain bleed (hard to discern since they don’t plan to do another CT scan)?
0 Responses
Have an Answer?
Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease